Alert archive / California / Special Weather Statements in 2014

Special Weather Statement, NWS Reno, NV

August 6, 2014Mono County, California

NWS Reno, NV issued this special weather statement at Aug 6, 2014, 1:39 PM PDT for Mono County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 1:39 PM PDT (20:39 UTC)
Expired
Aug 6, 2014, 2:00 PM PDT
In force
21 min
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The Reno radar (KRGX), 189 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WWUS85 KREV 062039
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT WED AUG 6 2014

CAZ073-NVZ001-062100-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
139 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM NEAR MONO LAKE...

AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY 
STATIONARY.

FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND 
GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH 
THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY 
ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. 

&&

LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899
TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:52 AM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 6, 9:52 AM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
952 AM PDT WED AUG 6 2014

.UPDATE...
SHOWERS ARE CONFINED TO THE FAR NORTHEAST PORTION OF THE CWA THIS
MORNING AND A LACK OF FORCING EARLY SHOULD LIMIT DEVELOPMENT UNTIL
HEATING KICKS IN. UPPER LOW SHOULD BEGIN TO LIFT ACROSS THE
SOUTHWEST PART OF NV BY LATE TODAY. THIS COULD LIMIT TSTM COVERAGE
ACROSS NE CA AND NW NV DUE TO SOME SUBSIDENCE ALOFT. HOWEVER...
ABUNDANT LOW LVL MOISTURE AND ENOUGH HEATING FROM BREAKS IN THE
CLOUD COVER WILL LIKELY LEAD TO ISOLATES TO SCATTERED SHOWERS AND
THUNDERSTORMS MOST OF THE CWA.

&&

.PREVIOUS DISCUSSION... /ISSUED 255 AM PDT WED AUG 6 2014/

SYNOPSIS...

MOISTURE WILL REMAIN IN PLACE BUT SHOWERS AND THUNDERSTORMS WILL
BE MORE SPARSE TODAY AND THURSDAY AS THE LOW PRESSURE OVER
CALIFORNIA WEAKENS. ANOTHER LOW PRESSURE APPROACHING THE WEST
COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN
TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK.

SHORT TERM...

THE LOW PRESSURE WHICH BROUGHT WIDESPREAD RAIN TO MUCH OF THE REGION
SINCE MONDAY HAS ELONGATED AND WEAKENED. TWO RESIDUAL CIRCULATION
CENTERS REMAIN, WITH ONE OVER NORTHEAST NEVADA AND THE OTHER OVER
CENTRAL CALIFORNIA. MUCH LIGHTER AND NARROWER BANDS OF LIGHT RAIN
SHOWERS WILL LINGER IN AREAS NORTH OF I-80 THROUGH THIS MORNING.
DUE TO RAIN WHICH FELL YESTERDAY EVENING BRINGING HUMIDITY NEAR
100 PERCENT, PATCHY VALLEY FOG WILL BE POSSIBLE THROUGH MID
MORNING NEAR TRUCKEE AND FROM RENO EASTWARD TO LOVELOCK AND FALLON
IF ENOUGH CLEARING TAKES PLACE BEFORE DAYBREAK.

FOR THIS AFTERNOON, ONE FINAL BAND OF WRAP AROUND MOISTURE BACKS
INTO NORTHWEST NV AND NORTHEAST CA, BUT RAIN WILL BE LIGHTER AND
COVER LESS AREA COMPARED TO YESTERDAY. FARTHER SOUTH, MINERAL AND
MONO COUNTY HAS A SLIGHTLY HIGHER POTENTIAL FOR CONVECTION THIS
AFTERNOON AND EVENING AS DEFORMATION ZONE ASSOCIATED WITH THE
CENTRAL CALIFORNIA LOW MOVES OVER THIS AREA, AND SKIES WILL START
THE DAY MOSTLY CLEAR AND ALLOW FOR QUICKER HEATING. ELSEWHERE,
ISOLATED AFTERNOON CONVECTION IS POSSIBLE DUE TO RESIDUAL MOISTURE
AND MUCH WARMER TEMPERATURES COMPARED TO PREVIOUS DAYS, BUT THE
WIDESPREAD RAIN ASSOCIATED WITH THIS LOW PRESSURE IS FINISHED.
CLOUD COVER IS EXPECTED TO DECREASE TONIGHT, WHICH WILL INCREASE
THE POTENTIAL FOR FOG MAINLY AROUND TRUCKEE, SIERRA VALLEY, AND
OTHER FOG PRONE VALLEYS IN WESTERN LASSEN COUNTY WHERE HEAVY
AMOUNTS OF RAIN FELL EARLIER THIS WEEK.

ON THURSDAY, LITTLE TO NO FORCING IS INDICATED ALTHOUGH RESIDUAL
MOISTURE AND A BIT MORE HEATING COULD LEAD TO SOME SHOWERS AND
STORMS MAINLY NEAR THE SIERRA AND INTO THE LASSEN CONVERGENCE
ZONE. A FEW CELLS MAY PROPAGATE INTO FAR WESTERN NV BY LATE
AFTERNOON-EARLY EVENING BEFORE ACTIVITY WINDS DOWN AFTER DUSK.

BY FRIDAY, LOW PRESSURE APPROACHES THE NORTHERN CALIFORNIA COAST
WHICH MAY PROVIDE BETTER FORCING TO GO WITH THE CONTINUED MOIST
CONDITIONS, ESPECIALLY NORTH OF SUSANVILLE AND GERLACH. ADDITIONAL
CONVECTION FORMING IN THE SIERRA SHOULD BE ABLE TO PUSH A BIT
FARTHER EAST LATE IN THE AFTERNOON AS A MODEST ZEPHYR DEVELOPS
OVER WESTERN NEVADA. MJD

LONG TERM...SATURDAY THROUGH WEDNESDAY...

NOT MUCH CHANGE IN THE MODEL DATA FOR THIS WEEKEND AND THE START OF
NEXT WEEK. A TROUGH WILL REMAIN ALONG THE CALIFORNIA COAST, BUT
MODELS CONTINUE TO VARY ON ITS POSITION AND STRENGTH. THE 00Z GFS
HAS ENTERED A NEW POTENTIAL OUTCOME BY DEVELOPING A LOW OFF THE
OREGON COAST. THIS WOULD LEAD TO THUNDERSTORMS WELL EAST OF
HIGHWAY 395 AND POTENTIAL FOR GUSTY AFTERNOON/EVENING WINDS ALONG
THE SIERRA FRONT. HOWEVER THERE IS LITTLE SUPPORT FOR THIS
SOLUTION. OVERALL WITH A TROUGH ALONG THE CALIFORNIA COAST,
POTENTIAL REMAINS FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY. BY
TUESDAY THE MODELS TRY TO ERODE THE TROUGH OR PUSH IT INLAND,
WHICH MAY LEAD TO DRY CONDITIONS BY THE MIDDLE OF NEXT WEEK. BRONG

AVIATION...

LOW OVER CALIFORNIA WILL DRIFT EAST WITH DEFORMATION BAND ALONG AND
NORTH OF KTRK-KRNO-KLOL. UNDER THE DEFORMATION BAND, SHOWERS WITH
MVFR CEILINGS AND A 5-10% CHANCE OF THUNDERSTORMS FOR TODAY. SOUTH
OF KTRK-KRNO-KLOL, CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED
INSTABILITY FOR A 20% CHANCE OF THUNDERSTORMS. HOWEVER IF CLOUDS
DEVELOP TOO QUICKLY, THE OVERDEVELOPED SKIES MAY INHIBIT
THUNDERSTORMS. IF STRONGER THUNDERSTORMS DEVELOP, THEY COULD
PRODUCE HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS.

FOR THURSDAY, LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH
BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE-
HAWTHORNE. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 6, 1:39 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT WED AUG 6 2014

CAZ073-NVZ001-062100-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-
139 PM PDT WED AUG 6 2014

...STRONG THUNDERSTORM NEAR MONO LAKE...

AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY
STATIONARY.

FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH
THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY
ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY.

&&

LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899
TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:39 PM PDTSpecial Weather StatementREVMono51 min
Aug 6, 3:28 PM PDTSpecial Weather StatementREVMono62 min
Aug 6, 3:57 PM PDTAreal Flood AdvisoryREVMono108 min
Aug 6, 4:03 PM PDTFlash Flood WarningREVSierra3 hr
Aug 6, 4:47 PM PDTSpecial Weather StatementREVSierra43 min
Aug 6, 4:52 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra38 min

Nearby

Special Weather Statements in California, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.